Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Grand Forks, ND

May 6, 2009Beltrami County, Clearwater County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 6, 2009, 6:00 PM CDT for Beltrami County, Clearwater County, Minnesota. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2009, 6:00 PM CDT (23:00 UTC)
Expired
May 6, 2009, 7:00 PM CDT
In force
60 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Beltrami County, MN, Clearwater County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 190 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 6:00 PM CDTHAIL 0.756 E Clearbrook, MN
May 6, 6:20 PM CDTHAIL 0.75Blackduck, MN
May 6, 6:25 PM CDTTSTM WND DMG2 W Blackduck, MNSMALL UTILITY SHED BLOWN DOWN BY WIND NEAR BLACKDUCK LAKE.
May 6, 7:10 PM CDTHAIL 0.25Tenstrike, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2009-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2009-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 062300
SVRFGF
MNC007-029-070000-
/O.NEW.KFGF.SV.W.0002.090506T2300Z-090507T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
600 PM CDT WED MAY 6 2009

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
  CENTRAL CLEARWATER COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 700 PM CDT

* AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 3 MILES EAST OF CLEARBROOK...OR 27 MILES
  NORTHWEST OF BEMIDJI...MOVING TO THE EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEONARD AT 615 PM CDT...
  DEBS AT 640 PM CDT...
  6 MILES WEST OF PUPOSKY AT 700 PM CDT...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4793 9442 4759 9442 4759 9539 4783 9541
TIME...MOT...LOC 2258Z 270DEG 12KT 4770 9535

$$

KAISER
2 follow-up statements
000 
WWUS53 KFGF 062331
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
631 PM CDT WED MAY 6 2009

MNC029-062341-
/O.CAN.KFGF.SV.W.0002.000000T0000Z-090507T0000Z/
CLEARWATER MN-
631 PM CDT WED MAY 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLEARWATER COUNTY IS
CANCELLED...

AT 631 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN CENTRAL CLEARWATER COUNTY. SO THE WARNING HAS BEEN CANCELLED.

LAT...LON 4759 9517 4785 9518 4793 9442 4759 9442
TIME...MOT...LOC 2331Z 257DEG 17KT 4767 9505

$$

MNC007-070000-
/O.CON.KFGF.SV.W.0002.000000T0000Z-090507T0000Z/
BELTRAMI MN-
631 PM CDT WED MAY 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL BELTRAMI COUNTY...

AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 5 MILES SOUTHEAST OF DEBS...OR 15 MILES NORTHWEST OF
BEMIDJI...MOVING TO THE EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  8 MILES SOUTH OF ISLAND LAKE BY 640 PM CDT...
  PUPOSKY BY 650 PM CDT...
  NEBISH AND 8 MILES WEST OF TENSTRIKE BY 700 PM CDT...

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4759 9517 4785 9518 4793 9442 4759 9442
TIME...MOT...LOC 2331Z 257DEG 17KT 4767 9505

$$

KAISER
000 
WWUS53 KFGF 062352
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
652 PM CDT WED MAY 6 2009

MNC007-070002-
/O.EXP.KFGF.SV.W.0002.000000T0000Z-090507T0000Z/
BELTRAMI MN-
652 PM CDT WED MAY 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BELTRAMI COUNTY WILL
EXPIRE AT 700 PM CDT...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED NEAR PUPOSKY...OR 14 MILES NORTH OF BEMIDJI...
MOVING TO THE EAST AT 20 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 700 PM CDT. 

LAT...LON 4759 9517 4785 9518 4793 9442 4759 9442
TIME...MOT...LOC 2352Z 257DEG 17KT 4769 9490

$$

KAISER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:25 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 6, 2:25 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
225 PM CDT WED MAY 6 2009

.SHORT TERM...
A VERY ACTIVE PACIFIC JET CONTINUES TO BRING SHORTWAVES THROUGH
THE NORTHERN AND CENTRAL PLAINS. SFC LOW PRESSURE THIS AFTERNOON
IS LOCATED NEAR CYQV IN SE SASKATCHEWAN...WITH MUCH COLDER AIR
NORTH OF THE LOW AND ASSOCIATED COLD FRONT. THERE IS A BAND OF
SHOWERS MOVING INTO THE EASTERN FORECAST AREA...AHEAD OF THE UPPER
WAVE AND NEAR THE SFC TROUGH. MODELS ARE IN GOOD AGREEMENT
OVERALL...WITH JUST A FEW MINOR TIMING DIFFERENCES. WILL FOLLOW
THE CONSISTENT GFS FOR THE FORECAST DETAILS.

FOR TONIGHT...DRIER WESTERLY WINDS WILL MOVE INTO THE REGION
QUICKLY AFTER 03Z. THERE COULD BE SOME ISOLATED SHOWERS WITH SOME
THUNDER MAINLY IN THE NORTH NEAR THE DEPARTING SHORTWAVE. TEMPS
SHOULD ONCE AGAIN BE FAIRLY MILD WITH MIXING CONTINUING AHEAD OF
THE COLD FRONT.

ON THU...A COLD FRONT WILL PUSH THROUGH THE REGION BY AFTERNOON.
THE COLDEST READINGS WILL BE IN THE FAR NORTH...AND BE WELL BELOW
NORMAL HERE. FURTHER SOUTH...TEMPS WILL BE A BIT WARMER AND CLOSER
TO SEASONAL LEVELS. THERE COULD BE A SPRINKLE OR TWO...BUT FOR NOW
HAVE REMOVED PRECIP MENTION WITH THE MAIN FOCUS NORTH IN CANADA.

FOR FRI/SAT...EXPECT TEMPERATURES WELL BELOW NORMAL ALONG WITH A
CHANCE OF SHOWERS NORTH AND SOME THUNDER IN THE SOUTH FRIDAY
AFTERNOON. THE REST OF THE PERIOD SHOULD REMAIN DRY...WITH THE
THREAT FOR SOME SPRINKLES SATURDAY BUT FOR NOW WON/T MENTION.

.LONG TERM...
THE LONG TERM PERIOD LOOKS TO BEGIN WITH WEAK 500MB RIDGING OVER
THE NORTHERN PLAINS...THEN STARTS TO TRANSITION BACK TO A MORE
ACTIVE SOUTHWEST FLOW BY TUE/WED. WITH THE BRIEF RIDGING OVER THE
FA ON SUNDAY WILL STAY WITH THE DRY FORECAST. HOWEVER...MORE
MOISTURE AND INSTABILITY START TO MOVE BACK INTO THE REGION BY
MONDAY...ESPECIALLY WEST OF THE RED RIVER VALLEY. HAVE KEPT SOME
PCPN CHANCES ALONG AND WEST OF THE VALLEY AS A RESULT. THIS MOISTURE
AND INSTABILITY AXIS DOES SLOWLY SHIFT EAST FOR TUE/WED WITH MORE
WIDESPREAD PCPN CHANCES WITH IT. TEMPS FOR THE MOST PART LOOK TO
STAY NEAR OR BELOW NORMAL.

&&

.AVIATION...
SFC TROUGH ROTATING THRU THE EASTERN RED RIVER VALLEY RIGHT NOW...
BRINGING THE GUSTIER WEST/NW WINDS BEHIND IT. HAS NOT BEEN A LOT OF
ADDITIONAL CUMULUS DEVELOPMENT SO FAR OUTSIDE THE BAND OF MID LEVEL
CLOUDS THAT ACCOMPANY THE SFC BOUNDARY. COULD YET BE SOME MORE CU
DEVELOPMENT AS THE COLD POOL MOVES OVERHEAD DURING PEAK HEATING.
STUCK IN SOME SHOWERS IN THE KBJI TAF...BUT LEFT OUT EVERYWHERE
ELSE. WOULD EXPECT WITH LOSS OF HEATING THIS EVENING THE CLOUDS
SHOULD THIN OUT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/GODON
Hazardous weather outlook, May 6, 6:32 AM CDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
632 AM CDT WED MAY 6 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
652 AM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
THE EVENING. THE FAVORED LOCATION IS EXPECTED TO BE ALONG AND EAST
OF A LINE FROM LANGDON TO GRAND FORKS AND PARK RAPIDS. ANY STORMS
THAT DO DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

OVERLAND FLOODING WILL PERSIST ACROSS MAINLY THE SHEYENNE AND
PORTIONS OF THE RED RIVER BASIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

In the hours before

Special weather statement, May 6, 4:44 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
444 PM CDT WED MAY 6 2009

MNZ015-016-062215-
EAST POLK MN-NORTH CLEARWATER MN-
444 PM CDT WED MAY 6 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLEARWATER COUNTY IN
NORTHWEST MINNESOTA AND EAST CENTRAL POLK COUNTY IN NORTHWEST
MINNESOTA...

UNTIL 515 PM CDT

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...AND WINDS
UP TO 55 MPH. THE STORM WAS LOCATED NEAR OLGA...OR 38 MILES SOUTHEAST
OF THIEF RIVER FALLS...MOVING TO THE EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
GULLY AT 455 PM CDT...WEME AT 500 PM CDT...GONVICK AT 510 PM CDT...
CLEARBROOK AT 515 PM CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4788 9537 4767 9525 4756 9576 4773 9585
TIME...MOT...LOC 2144Z 249DEG 19KT 4768 9568

KAISER
Special weather statement, May 6, 5:14 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
514 PM CDT WED MAY 6 2009

MNZ015>017-062245-
EAST POLK MN-NORTH CLEARWATER MN-SOUTH BELTRAMI MN-
514 PM CDT WED MAY 6 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI COUNTY IN NORTH
CENTRAL MINNESOTA AND NORTHERN CLEARWATER COUNTY IN NORTHWEST
MINNESOTA AND EAST CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA...

UNTIL 545 PM CDT

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...AND WINDS
UP TO 55 MPH. THE STORM WAS LOCATED 3 MILES NORTH OF WEME...OR 34
MILES NORTHWEST OF BEMIDJI...MOVING TO THE EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
GONVICK AT 525 PM CDT...CLEARBROOK AT 530 PM CDT...7 MILES NORTHWEST
OF LEONARD AT 545 PM CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4785 9519 4762 9513 4758 9566 4776 9571
TIME...MOT...LOC 2214Z 250DEG 16KT 4768 9555

KAISER
Local storm report, May 6, 5:29 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
529 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             1 S GONVICK             47.72N 95.51W
05/06/2009  E1.00 INCH       CLEARWATER         MN   PUBLIC

            ACCOMPANIED BY VERY HEAVY RAIN.

&&

AHOMANN
Local storm report, May 6, 6:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
600 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             1 S CLEARBROOK          47.68N 95.43W
05/06/2009  E0.88 INCH       CLEARWATER         MN   TRAINED SPOTTER

            PERSISTED FOR ALMOST A HALF HOUR WITH HEAVY RAIN.

&&

AHOMANN

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 4:44 PM CDTSpecial Weather StatementFGFClearwater31 min
May 6, 5:14 PM CDTSpecial Weather StatementFGFClearwater31 min
May 6, 5:16 PM CDTSevere Thunderstorm WarningFGFClearwater44 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.